Heparin with high INR Heparin with high INR | allnurses

Heparin with high INR

  1. 1 This might be a stupid question (because I feel like I should know the answer) but I am going to ask it anyways..

    My patient came in with a high INR so her Coumadin was stopped. She was started on Heparin subq every 8 hours. She asked me what Heparin was and I explained it to her, she then asked why she could be on Heparin but not the Coumadin. Now this is my question, did I answer her correctly when I stated that she needed to be on some kind of blood thinner (hx of recent PE) and since Heparin was short acting it was the best choice?
    •  
  2. 12 Comments

  3. Visit  weirdscience profile page
    #1 4
    My guess would be that it was switched because the pt still needed the anti coagulation effects of SOME drug, but Coumadin affects Pt/INR and heparin affects PTT (they interfere with different stages/variables of the clotting cascade.) Anyone with more experience please correct me if I'm stating this wrong!
  4. Visit  KelRN215 profile page
    #2 1
    Heparin doesn't affect the PT/INR. Her Coumadin was held because her INR was too high but she still needed anticoagulation.
  5. Visit  BostonFNP profile page
    #3 8
    This is a tricky concept to wrap your head around, do the previous posts make sense to you?

    In very simple terms:

    Remember that warfarin has a long half-life. This means two things: it takes a (relatively) long time to reach a steady therapeutic state when starting therapy and it takes a long time to clear the body. This, in turn, creates two major problems. First, when a patient is profoundly supratherapeutic and/or actively bleeding, you don't want to wait around for the warfarin to slowly clear the body, so vitamin K is given to rapidly correct this. Now you at effectively back at square one. You need to get this person back anticoagulated before they have a thromboembolic event, and you don't want to wait around for the warfarin to slowly reach a steady state, so heparin is given to bridge them back to therapeutic warfarin levels.
  6. Visit  PediLove2147 profile page
    #4 1
    Thanks everyone! I was on the right track with my reasoning which makes me happy!
  7. Visit  Katie13LPN profile page
    #5 0
    My pediatric client received Heparin after a spinal stenosis surgery. The whole process went very well. He received Heparin before he went home and when they went to drawl his blood they told me to hold his Coumadin. I held it for several days. I can't tell you why. We did some very calming activities at home anyway.
  8. Visit  CharlieTaco profile page
    #6 3
    Your explanation was not really correct. If the pt had a high INR, she did not need sub Q heparin. It was probably started by protocol. Possibly by mistake. If she has a history of PE, she would need IV heparin to bridge if she ended up subtheraputic. Sub Q heparin is a low dose med used to prevent blood clots from forming in the legs of pt's that don't move around and thus don't move the blood from their legs putting them at risk for a clot. It is not used to bridge a person that he subtheraputic. And she's not subtheraputic anyway. Someone with a high INR doesn't need sub Q heparin. I hope that was clear because i'm getting confused reading this myself lol.
  9. Visit  PediLove2147 profile page
    #7 0
    Quote from CharlieTaco
    Your explanation was not really correct. If the pt had a high INR, she did not need sub Q heparin. It was probably started by protocol. Possibly by mistake. If she has a history of PE, she would need IV heparin to bridge if she ended up subtheraputic. Sub Q heparin is a low dose med used to prevent blood clots from forming in the legs of pt's that don't move around and thus don't move the blood from their legs putting them at risk for a clot. It is not used to bridge a person that he subtheraputic. And she's not subtheraputic anyway. Someone with a high INR doesn't need sub Q heparin. I hope that was clear because i'm getting confused reading this myself lol.
    It was not a mistake, I spoke with the MD specifically about giving the Heparin. I should have asked WHY the patient was on it though. Thanks though, your reasoning makes sense.
  10. Visit  juan de la cruz profile page
    #8 0
    Have to agree with Charlie Taco on this one. This patient arrived with a supratherapeutic INR (level higher than target goal for treatment of PE). That patient's blood is thinned too much that any form of anticoagulation should not be required until the INR reaches therapeutic levels. In this case, I would not order Heparin SQ which is really only used for VTE prophylaxis and NOT for bridging to Coumadin. You would bridge with Heparin drip or Enoxaparin SQ. A patient with a high INR does not need VTE prophylaxis for the simple reason that the risk of VTE in this case is low.
  11. Visit  PediLove2147 profile page
    #9 1
    Yup, checked with my educator and subq Heparin was not necessary. I will know for next time. I hate that the MD doesn't know that!
  12. Visit  juan de la cruz profile page
    #10 0
    Quote from PediLove2147
    Yup, checked with my educator and subq Heparin was not necessary. I will know for next time. I hate that the MD doesn't know that!
    and next time you'll sound really smart.
  13. Visit  ckh23 profile page
    #11 0
    This youtube video will helps to make the coagulation cascade easy to understand and how coumadin and heparin work on it.

    Clotting/coagulation Cascade Lecture (Best & Easy way to learn in HD) - YouTube
  14. Visit  fermium profile page
    #12 0
    Why was the patient admitted to hospital? The thing is, if the patient was already on warfarin (with therapeutic INR) AND developed a VTE, the treatment is still UH/LMWH. However, if the INR is supratherapeutic, then you will stop the warfarin (or at least decrease the dose) and allow the INR to return to the target range, but you will still need to give UH/LMWH to treat the VTE.

    Also, the reason you bridge warfarin with UH/LMWH is that warfarin is a (paradoxically) procoagulant initially (as it inhibits protein c synthesis), and the bridging is there to prevent clots while awaiting the inhibition of procoagulant factor synthesis.
    Last edit by fermium on Jun 8, '13

close